Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Elko, NV

October 2, 2018Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Oct 2, 2018, 2:20 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 2:20 PM PDT (21:20 UTC)
Expired
Oct 2, 2018, 5:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WGUS55 KLKN 022120
FFWLKN
NVC023-030015-
/O.NEW.KLKN.FF.W.0026.181002T2120Z-181003T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
220 PM PDT TUE OCT 2 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Southwestern Nye County in south central Nevada...

* Until 515 PM PDT.

* At 218 PM PDT, satellite and doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Additional storms are 
  expected to form around Tonopah and slowly move east through the 
  afternoon. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tonopah, Manhattan and Tonopah Airport. 

Additional rainfall amounts of one half inch to one inch are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3805 11722 3848 11769 3862 11746 3842 11664
      3805 11690

$$

JRM
2 follow-up statements
094 
WGUS75 KLKN 022308
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
408 PM PDT TUE OCT 2 2018

NVC023-030015-
/O.CON.KLKN.FF.W.0026.000000T0000Z-181003T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
408 PM PDT TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
SOUTHWESTERN NYE COUNTY...

At 407 PM PDT, Doppler radar continued to indicate thunderstorms 
producing heavy rain across the warned area. Up to one inch of rain 
has already fallen. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Tonopah, Manhattan and Tonopah Airport. 

Additional rainfall amounts of one quarter of an inch are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3805 11722 3848 11769 3862 11746 3842 11664
      3805 11690

$$

JRM
655 
WGUS75 KLKN 030007
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
507 PM PDT TUE OCT 2 2018

NVC023-030016-
/O.EXP.KLKN.FF.W.0026.000000T0000Z-181003T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
507 PM PDT TUE OCT 2 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN NYE COUNTY WILL EXPIRE AT
515 PM PDT...

Flood waters are likely receding. Flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3805 11722 3848 11769 3862 11746 3842 11664
      3805 11690

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 2:07 PM PDT, 13 minutes earlier.

Area forecast discussion, Oct 2, 2:07 PM PDT, 13 minutes before
Area Forecast Discussion
National Weather Service Elko NV
207 PM PDT Tue Oct 2 2018

.SYNOPSIS...Tropical moisture will make its way through the
Silver State this week. Moderate to heavy rain showers are
expected to mainly affect below I-80 Nevada today. Showers will
spread across NV as a storm moves through the region from
California on Wednesday and Thursday.

&&

.SHORT TERM...Today through Wednesday. The moisture from Rosa is
making it way across the desert southwest today. Some of the
moisture has moved across central and eastern NV with more
moisture following behind it. The amount of moisture is less than
what was seen in previous forecasts but is still significant.
This moisture is coupled with instability that causing showers
and thunderstorms across much of central and eastern NV. The
rainfall can be heavy at times which will pose a flash flood
threat in steep terrain and on burn scars. Tomorrow will see the
storm system fully move into NV spreading moisture north and
westward. This will lead to greater coverage of showers and
thunderstorms across NV. However there will be less moisture
associated with the showers during the mid week with flooding
being less of a threat. This system will bring colder temperatures
that will allow for snowfall to start on the mountains especially
in northwestern NV.

.LONG TERM...Thursday night through next Tuesday.

Confidence remains moderate to high regarding the unsettled
weather pattern expected to continue into the weekend.

Northwest flow behind the exiting trough will usher in drier
conditions Friday for much of the state. However, another
significant upper-level trough with Pacific Northwest moisture
will begin to filter into northwest Nevada bringing more
widespread showers to the forecast area FRiday night into
Saturday. Models are in good agreement in bringing the trough
southeastward into the region and slowing its forward progress
Saturday. A stronger cold front will move through the state
Saturday ushering in a cooler air mass with high temperatures
Sunday in the 40s and 50s across central and eastern portions of
the state. Widespread 20s and lower 30s are possible Monday
morning. Another storm system could affect the region again around
the middle of next week bringing more valley rain and mountain
snow to much of the state.

&&

.AVIATION...Numerous showers and isolated thunderstorms will
continue into the evening hours across central and eastern Nevada.
Lowering CIGs and gusty outflow winds are the main threats with
the thunderstorms. KTPH, KELY and KEKO will see the best chance
for showers and thunderstorms. All terminals will be affected
Wednesday with widespread showers and isolated thunderstorms
across the state.

&&

.FIRE WEATHER...The arrival of moisture from a dying tropical
system interacting with another low pressure system will bring wet
weather to NV. Wetting thunderstorms are expected through the
week. The amount of rainfall may pose a flash flood threat and
debris flow threat on the burn scars. Peak rainfall potential
should be tonight through Thursday. The arrival of moisture will
bring high RH values through the week with Min RH hovering in the
40s%.

&&

.HYDROLOGY...Due to the expected moisture from a dying hurricane
Rosa this week, many regions in central and eastern NV could see
rainfall over one-half inch over the next couple of days. Locally
heavier rainfall of well over an inch is possible from
thunderstorms and orographic impacts. The mountains will bear the
brunt of the moisture and will have the greatest opportunity to
see heavy and prolonged rainfall. The amount of expected rainfall
does pose a flash flood threat over a large area of central and
eastern NV. Heavy rainfall in steep terrain can rapidly lead to a
flash flood. The most vulnerable areas will be the burn scars as
they can readily produce heavy runoff and debris flows. If a flash
flood or debris flow is seen do not drive or travel into it as it
can easily carry away people and machines.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Northeastern Nye
County-Ruby Mountains/East Humboldt Range-South Central Elko
County-White Pine County.

&&

99/93/93/99
Hazardous weather outlook, Oct 2, 2:42 AM PDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
242 AM PDT Tue Oct 2 2018

NVZ030-031-033-036>038-040-030000-
Humboldt County-Northern Elko County-Southeastern Elko County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-Northwestern Nye County-
242 AM PDT Tue Oct 2 2018

This hazardous weather outlook is for portions of north central
Nevada...northeast Nevada...northwest Nevada and south central
Nevada.

.DAY ONE...Today and tonight.

Remnant moisture from Hurricane Rosa will be pushing northward
through the state. While the track of the moisture plume is not
clear, it is possible to get some flash flooding in some parts of
western Nevada tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moisture from Rosa will combine with additional moisture from a
Pacific storm system moving into the Great Basin Wednesday and
Thursday. This is a favorable setup for excessive rainfall. Recent
burn scars will be especially susceptible to flooding or debris
flow Wednesday and Thursday if the two storm systems stay on
track.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

In the hours before

Special weather statement, Oct 2, 2:04 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
204 PM PDT TUE OCT 2 2018

NVZ034>039-022230-
Southern Lander County and Southern Eureka County-Southwest Elko
County-South Central Elko County-White Pine County-Ruby Mountains and
East Humboldt Range-Northern Lander County and Northern Eureka
County-
204 PM PDT TUE OCT 2 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WHITE
PINE...SOUTH CENTRAL ELKO AND EAST CENTRAL EUREKA COUNTIES...

At 202 PM PDT, strong thunderstorms were clustered 17 miles south of
Pine Valley, moving northeast at 25 mph.

Winds in excess of 50 mph are possible with this storm.

Locations impacted include...
Elko, Lamoille, Jiggs, South Fork, Pine Valley, Spring Creek, Lee,
Harrison Pass, Lamoille Summit, Lamoille Canyon and Emigrant Mine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Heavy rainfall can lead to the quick formation
of flash floods and debris flows on the Range Two burn scar and in
the steep terrain. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4009 11582 4039 11621 4092 11574 4057 11518
TIME...MOT...LOC 2102Z 221DEG 22KT 4017 11606

DW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 12:57 PM PDTAreal Flood AdvisoryLKNNye3 hr
Oct 2, 2:04 PM PDTSpecial Weather StatementLKN86 min
Oct 2, 2:05 PM PDTAreal Flood AdvisoryLKNElko3 hr
Oct 2, 2:22 PM PDTSpecial Weather StatementLKN53 min
Oct 2, 2:34 PM PDTSpecial Weather StatementLKN41 min
Oct 2, 2:52 PM PDTFlash Flood WarningLKNElko6 hr
Oct 2, 3:12 PM PDTSpecial Weather StatementLKN63 min
Oct 2, 3:26 PM PDTSpecial Weather StatementLKN64 min
Oct 2, 4:11 PM PDTFlash Flood WarningLKNElko, White Pine3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.